Tardive dyskinesia causes uncontrollable movement. It’s the result of long-term use of antipsychotic drugs for mental health conditions.
Tardive dyskinesia is a set of involuntary muscle movements that can be a side effect of medication that blocks dopamine receptors — receptors that are involved in movement — in the brain.
The symptoms of tardive dyskinesia can last long term. For some people, they can become disabling. For most people with the condition, symptoms stop once the medication that caused it is stopped or modified.
Tardive dyskinesia affects approximately 500,000 people in the United States.
If you are experiencing uncontrolled body movements or side effects from antipsychotic use, consider talking with your doctor. Tardive dyskinesia can be debilitating, but with treatment, the symptoms can improve.
It’s essential to recognize the symptoms of tardive dyskinesia if you’re taking medications. Symptoms of this disorder can be severe and have long-term effects.
A key feature of tardive dyskinesia is involuntary movements that are unlike your typical movements. Symptoms include:
- facial grimacing
- sticking out your tongue
- lip smacking
- moving your mouth or jaw
- tapping your hands or feet
- blinking your eyes frequently
- upper body movements
- making “silly” faces
A more severe form of tardive dyskinesia is known as tardive dystonia. Signs of tardive dystonia include:
- muscle spasms
- twisting of the neck
- twisting of the trunk
- twisting of the face
- grunting noises
- trouble breathing
- changes in posture
Causes of tardive dyskinesia are long-term use of a class of medications called neuroleptics, also known as antipsychotic drugs. Neuroleptics treat a variety of conditions.
Conditions that may require the use of neuroleptics include:
- mental health conditions
- neurological conditions
- gastrointestinal disorders
The majority of the time, tardive dyskinesia occurs after you have been taking these medications for a long time. Some people develop these symptoms after only a short period of time.
Tardive dyskinesia is associated with the degree of blocking dopamine receptors, which is more of an issue with first-generation antipsychotic medication. The highest risk is for those who use first-generation antipsychotics.
It’s important to note, however, that not all people experience tardive dyskinesia from taking antipsychotic medication.
Mental health conditions that require the use of neuroleptics often include:
- schizoaffective disorder
- bipolar disorder
- severe depression (less common)
- severe anxiety (less common)
You are at a higher risk of developing tardive dyskinesia if you:
- are on a first-generation antipsychotic
- have been on the medication for a long time
- are on a high dose of medication
- are an older adult
- are female
- have diabetes
- have started and stopped antipsychotic medications many times
Neuroleptics cause tardive dyskinesia because they block dopamine receptors in the brain. Experts believe that they result in faulty dopamine signaling to the area of the brain that controls movements. Many drugs can cause tardive dyskinesia.
Common drugs that can cause tardive dyskinesia include:
Doctors can treat tardive dyskinesia by helping you come off your current medications or prescribing new medications.
One of the main treatments for tardive dyskinesia is stopping the neuroleptic drug with monitoring from your doctor. In addition, many doctors try to reduce or modify a person’s treatment using an antipsychotic drug.
In 2017, the Food and Drug Administration (FDA) approved two medications for tardive dyskinesia:
- Ingrezza, also known as Valbenazine, is manufactured by Neurocrine Biosciences Inc. and is approved for the treatment of tardive dyskinesia.
- Austedo, also known as Deutetrabenazine, is also approved for the treatment of tardive dyskinesia in adults.
There are also many clinical trials in progress by the National Institute of Health (NIH) examining additional treatments for tardive dyskinesia.
One medication available in the United States that has been helpful for the symptoms of tardive dyskinesia is tetrabenazine. However, it can make the symptoms of depression worse.
Dyskinesia and tardive dyskinesia are very similar in their presentation. The difference is that they affect different parts of the body.
Dyskinesia is involuntary movements of the body. Dyskinesia can affect the whole body or one part of the body, such as your arm or leg.
Dyskinesia usually occurs in people with Parkinson’s disease. Dyskinesia can also develop due to long-term treatment with Levodopa, a common medication used to treat Parkinson’s disease.
Sometimes, dyskinesia occurs as a result of other movement disorders such as Tourette’s syndrome.
Tardive dyskinesia differs from dyskinesia in that it usually results from long-term antipsychotic use. Tardive dyskinesia also typically affects different parts of the body than dyskinesia.
For example, with tardive dyskinesia, you most typically experience involuntary movements of the lips, mouth, eyelids, or tongue.
According to Mental Health America, if you have Parkinson’s disease, you may have difficulty moving. If you have tardive dyskinesia, you have problems stopping movements.
Both dyskinesia and tardive dyskinesia require treatment. Consider talking with your doctor if you develop any unusual movements resulting from long-term medication use.
If you’re experiencing symptoms of tardive dyskinesia, consider consulting with your doctor to examine your current medications. There is help for symptoms. If left untreated, tardive dyskinesia can become disabling.
Your doctor can help you determine your next steps and the appropriate treatment.
Here are some available resources for tardive dyskinesia:
- The National Organization for Rare Disorders offers a variety of information about tardive dyskinesia and other rare diseases. In addition, they provide education, information, and webinars on topics related to rare disorders such as tardive dyskinesia.
- On the Talk About TD website, there are various resources for people who have or who take care of someone with tardive dyskinesia. They provide a downloadable doctor discussion guide you can use to help you talk with your doctor about your symptoms. You can find education about tardive dyskinesia and read stories from other people who have been diagnosed with the condition.
- The National Alliance of Mental Illness offers support groups, education, and information on tardive dyskinesia and other mental health disorders. They also have a helpline that provides referrals, knowledge, and support to patients and their caregivers. The NAMI Helpline is available from 10 a.m. to 8 p.m. eastern time and can be reached at 800-950-6264.
Dealing with the symptoms of tardive dyskinesia may be difficult, but talking with your doctor or other people who have had similar experiences may help. The above resources provide a plethora of information and support.